Log in
AF Association
16,834 members19,952 posts

Dizziness

Does anyone know the reason for the dizziness that goes with AF?

Mine is worse when I first get up in the morning but gets much better three hours later.

Is it the medication that makes it worse and is there anything I can do to improve things?

11 Replies
oldestnewest

I have always understood that it is because the heart isn't pumping properly and your brain isn't getting enough oxygen.

Some medications can lower heart rate and BP which could make this worse.

BobD

Reply

Hi Enjoy, I agree with Bob , as I can feel dizzy at any time, speak to your Doctor so that he can check things out for you.

Reply

Enjoy, they are correct about the heart not pumping correctly. During an attack you can experience high and low blood pressure. Both can affect the fluid pressure in the inner ear which causes balance problems and dizziness. I have had the balance problems many times and the dizziness during a severe attack.

Tim

Reply

Thank you all so much. Its so reassuring to know that I am not unique.

Reply

I am on amlodipine to control hypertension, & this can can cause me to go light headed, for a couple of seconds depending on my head position eg, if i am bending over looking into a kitchen cubboard. I was also told to sit on the edge of the bed for a minute or two before standing up in the morning & not to jump out of bed, to allow my bp to stabilize. PAF episodes have made me black out before now, it happened in hospital & that's how i was diagnosed in the 1st place.

Reply

Thank you everyone for your answers. Mine also is worse when I first get out of bed - but it also sometimes goes on for a couple of hours.

Reply

I've had the odd occasion when my head feels 'cloudy' and I feel a little dizzy/light headed - I'm not sure why, this is when I'm in NSR! I have a low resting pulse (between 40-50) so it might be on occasions it doesn't pump quite right...I'm not sure, but get checked for re-assurance.

Cheers

Jamie

Reply

In my case it was dizziness and brief fainting episodes that led to a diagnosis of paroxysmal AF last year. I had probably been having irregular heartbeats previously, but did not notice. Having low blood pressure and pulse rate of 50 to 60 obviously contributed. When I had a 7 day monitor it showed that when I was coming out of an AF episode and back to sinus, my heart was stopping beating for between 3 and 10 seconds and it was this that caused the fainting. I was then brought in urgently for a pacemaker to be fitted which I now have. I still have AF although the episodes when they come only last for short periods; the improvement is I believe due to the fact that I am now on a higher dose of Flecainide (100 mg twice a day) and have been taken off Bisoprolol. Therefore my conclusion is that the pacemaker does not cure the AF, but it does give me confidence that if the heart were ever to pause again it would be kickstarted. The arrhythmia clinic consultants think they will want me eventually to be ablated, but with the medicine working well I am pondering this next step, assisted by all the wisdom contributed by you all.

Michael

Reply

since being on sotalol 80mg x 2 I am a lot dizzier than I have been any sudden movement of the head and my body wants to follow it. Early mornings I need to sit on the bed to keep upright before I stand. My GP and cardiologist think this is worth having as they have managed the best to date.

Reply

Thanks everyone for answering this for me. I will definitely try getting up more slowly in the morning, as that is my worst time.

Reply

I got exactly the same thing. I have a fear of heart attacks and when my heart beats fast I worry. That's possibly how I feel extremely dizzy sometimes when I am moving... Or when I am standing up.

Reply

You may also like...